- Gerty J de Klerk, registrar in internal medicinea,
- Marietje G Nieuwenhuis, consultant in internal medicinea,
- Jaap J Beutler, consultant in nephrologya
- Department of Nephrology and Hypertension, Room F03.223, University Hospital Utrecht, PO Box 85500, 3508 GA Utrecht, Netherlands
- Correspondence to: Dr Beutler
- Accepted 28 January 1997
Prolonged ingestion of substances containing glycyrrhizinic acid, such as liquorice, is a well known cause of exogenously induced hypermineralocorticoidism. This is characterised by sodium retention, hypokalaemia, hypertension, metabolic alkalosis, and suppression of the renin-aldosterone system.1 We describe two cases showing that hypokalaemia induced by glycyrrhizinic acid should be considered in patients with hypertension or oedema even if they have not eaten sweets that obviously contain liquorice.
A 21 year old woman presented to her general practitioner with a headache. She ate about 100 g of liquorice daily. She used an oral contraceptive. On earlier occasions her blood pressure had been 110/70 mm Hg. Clinical examination was unremarkable except that her blood pressure was 190/120 mm Hg. She was advised to stop eating liquorice and taking the oral contraceptive. Despite these measures, her blood pressure remained raised even after treatment with a combination of atenolol, lisinopril, hydrochlorothiazide, and amlodipine.
She was referred to our outpatient clinic. Two weeks after the drug treatment had been discontinued her blood pressure was 180/110 mm Hg and plasma concentrations of sodium, potassium, and bicarbonate were 143 mmol/1 (normal 136-146 mmol/1), 2.6 mmol/1 (3.8-5.0), and 35.9 mmol/1 (23-29), respectively. Plasma renin activity was 0.096 ng/(lxs) (normal 0.96-3.61), and plasma aldosterone concentration was 160 pmol/1 (normal …